TheCatSite.com › Forums › General Forums › The Cat Lounge › Antibiotic side effects?
New Posts  All Forums:Forum Nav:

Antibiotic side effects?

post #1 of 13
Thread Starter 
For those that have had to take strong antibiotics, have they ever caused to you to have a horrible taste in your mouth?
I'm on Biaxin XL 500mg - 2 pills, once a day (1000mgs per day total). Every time I breathe out I taste it, and if I cough it's even worse. I still have 4 days worth of doses left and each day of taking it the taste gets worse.

Is there anything that can help or at least lessen the taste some? I am eating yogurt to prevent other problems it can cause.
I can't call my doctor, his office is closed Friday-Sunday.

Also, I can't stop taking them without consulting the doctor. Whatever this cold is, it has really settled into my respiratory. Just last night I had a 20+ minute non stop coughing fit that left me dizzy on the floor.

Poor Sho got tired of hearing me and left the room, but Tomas was a sweetheart and came over and mewed at me questioningly.

And just wondering... Does anyone else have a really hard time shaking colds/flu that most people get over in a week or two?
Common colds and flu have always turned into bronchial infections, take forever to go away, or turn into pneumonia like the flu did a few years ago.
post #2 of 13
Biaxin does leave a horrid taste in your mouth....like really bitter grapefruit.

Nothing you can do about it other than to just brush your teeth, use mouthwash or breath spray and suck on mints. The taste goes away after you have finished the course of anitbiotics.

A week of bad taste in your mouth beats ending up in the hospital. If you are in need of antibiotics you do not have a cold. And if you do have a cold and your doctor gave you antibiotics for it, he should have his license taken away because colds are the result of a virus and there is no cure for those except to let them run their course.

Do not stop taking your antibiotic. Doing that would be an abuse of the medication and will only assist the bacteria that is causing your infection to build up resistance towards antibiotics. We have already reached the strongest antibiotic we have available to us and there are some bacteria that are even resistant to that. Once a bacteria is resistant to Vancomycin, there isn't really much that can be done to cure an infection.

Please....finish the course of your antibiotic
post #3 of 13
Biaxin is notorious for leaving a horrible, almost metallic taste in your mouth. Unfortunately, it lasts for as long as you are taking the medication. I just chew a lot of gum. I even kept those little breath freshener strips on my headboard of the bed to put in my mouth if I woke up during the night. I can't think of any antibiotic that is worse than Biaxin.

I'm right there with you. Every time I have a head cold, it goes into my chest and I end up with either bronchitis and an acute asthma attack or else pneumonia and asthma. Fortunately, Zithromax usually takes care of it for me (and doesn't have the nasty taste side effect!)

Pookie & the girls
post #4 of 13
Thread Starter 
Quote:
Originally Posted by Natalie_ca View Post
If you are in need of antibiotics you do not have a cold. And if you do have a cold and your doctor gave you antibiotics for it, he should have his license taken away because colds are the result of a virus and there is no cure for those except to let them run their course.
I think I'm at the tail end of the cold causing stuffiness in my sinuses or maybe even over it already. The congestion in my chest and problems breathing cause of it feel like the respiratory infections I've had in the past.
I didn't really plan to stop taking them, no matter how awful this taste. I do not want to be sick for 4-8 weeks.

I'm kind of glad to know that Biaxin does this to others, I was a bit concerned that maybe it was a bit too strong for me.

Quote:
Originally Posted by Pookie-poo View Post
I'm right there with you. Every time I have a head cold, it goes into my chest and I end up with either bronchitis and an acute asthma attack or else pneumonia and asthma.
I take that you have asthma? DH does and if he's unfortunate enough to have a cold hang on for more than a few days it goes to his chest too. Lucky for him he hasn't has a serious cold in over 4 years.

Thank you both for replying
post #5 of 13
You have my sympathy - as soon as I get a virus I am almost guaranteed to have it hanging on for weeks and dealing with secondary bacterial infections and bronchitis. I have very mild asthma that most of the time doesn't affect me other than due to identifiable allergens which I can mostly avoid (aspirin, food colourings, sulphates), but as soon as I get the slightest cold I am puffing away at multiple inhalers because it goes straight to my chest.

I haven't had that particular antibiotic that I'm aware of, I usually have erythromycin because I can't have anything penicillin based.
post #6 of 13
I feel for you! Some antibiotics like metronitrozole just have a metalic taste. I took some for a supposed sinus infection...well, the medication made me feel like I wanted to vomit and I was nauseous all day long.
As far as a cold...each time I get one it last for at least 5 weeks! I even get them in the middle of summer!
I hope you feel better soon! I know how it feels to be sick weeks at a time and it's not fun at all.
post #7 of 13
[quote=Natalie_ca;1745697] If you are in need of antibiotics you do not have a cold. And if you do have a cold and your doctor gave you antibiotics for it, he should have his license taken away because colds are the result of a virus and there is no cure for those except to let them run their course.[quote]

I agree with this to a point. I thing a lot of doctors prescribe anitbiotics because people thing that will help them, when it doesn't. But, I had brochitis a few months ago and I argued with the doctor about antibiotics, because I knew it was viral. He said, the antibiotics aren't going to cure it, but it will help protect the system if it starts to develop into pneumonia. So, in that case it is preventative medicine. And if it is that deep in your lungs, it was probably a good call.

Get well soon vibes going out to you!
post #8 of 13
That's normal for Biaxin... it is said to leave a metallic taste in your mouth. It helps to keep candy or gum handy to keep your mind off it. You'll be fine... it doesn't mean it's too strong for you. If the side effect is too much of a bother for you and you have health insurance, Zithromax is in the same class of drugs and should serve the same purpose as the Biaxin (unless you had cultures and sensitivities done and know otherwise).

Oftentimes, in people who are susceptible due to anatomy or lowered immune systems, respiratory viral infections can be followed by a bacterial sinus infection or bronchitis, which is why a lot of people get antibiotics for "colds."
post #9 of 13
I just wanted to give my sympathies - I've definitely had that happen before. It's a horrible taste to endure! Hope you feel better soon!
post #10 of 13
Thread Starter 
I've had sinus infections leave awful tastes before. I finally figured out that the biaxin taste reminds me of, it's not metallic but instead it tastes like I chewed on a fingernail after painting it.

I hope the last two doses are enough to kill this infection off. It seems to be helping but I still feel horrible if I overdo it at all. Today I had to get a few things at the grocery store and by the time I got home I was weak, dizzy, and felt like I couldn't breathe.
post #11 of 13
The only side effect I have ever had from antibiotics was when I was on erythromycin. It ws horrible and I will never take that again. At the end of the first day I felt so sick to my stomach... I stop taking it and still spent the next 2 days puking my brains out. uhhhh...
post #12 of 13
My youngest son is on anitbiotics for 30 days because of his Pleural Effusion.For him, it's giving him the runs...........for which I am having him eat yogurt.
He's not said anything about a strong/strage taste in his mouth though.
post #13 of 13
Olives and beer. Yes, yes, I know you're not supposed to drink when you're sick, but one beer...
New Posts  All Forums:Forum Nav:
  Return Home
  Back to Forum: The Cat Lounge
TheCatSite.com › Forums › General Forums › The Cat Lounge › Antibiotic side effects?